Alert archive / Nevada / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Reno, NV

June 10, 2023Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jun 10, 2023, 2:27 PM PDT for Washoe County, Nevada. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2023, 2:27 PM PDT (21:27 UTC)
Expired
Jun 10, 2023, 3:00 PM PDT
In force
33 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washoe County, NV

The radar

The Reno radar (KRGX), 69 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS55 KREV 102127
SVRREV
NVC031-510-102200-
/O.NEW.KREV.SV.W.0009.230610T2127Z-230610T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
227 PM PDT Sat Jun 10 2023

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Southern Washoe County in western Nevada...
  Central Carson City in western Nevada...

* Until 300 PM PDT.

* At 226 PM PDT, a severe thunderstorm was located over Carson City,
  moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees. Torrential rainfall 
           will lead to localized flooding.

* Locations impacted include...
  Carson City, Carson City Airport, and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3918 11971 3912 11975 3915 11991 3928 11982
TIME...MOT...LOC 2126Z 114DEG 9KT 3917 11977 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:52 PM PDT, 35 minutes earlier.

Area forecast discussion, Jun 10, 1:52 PM PDT, 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
152 PM PDT Sat Jun 10 2023

.SYNOPSIS...

Widespread thunderstorm coverage returns today through Monday,
with elevated concerns for flash flooding areawide. Storms through
Monday are capable of producing heavy rainfall, frequent
lightning, small hail, and gusty outflow winds as well.
Thunderstorm chances will become more isolated from Tuesday onward.

&&

.DISCUSSION...

Another active day is in store today, with showers and thunderstorms
already ongoing early this afternoon. Coverage is gradually
increasing northward as moisture rides up the eastern periphery of a
closed low swinging into southern California today. Storms will be
more organized today in comparison to yesterday's pulse storms, with
increasing flow aloft leading to enhanced shear and instability
across the region. The main threat today will be flash flooding, as
soils are already saturated and many area creeks and streams are
running high. As such, it won't take significant accumulation for
flash flooding to occur; if recreating outdoors today, have a plan
to quickly reach safety. Other than flooding, all typical
thunderstorm threats are possible today, including heavy rainfall,
frequent lightning, gusty winds to 50 mph, and small hail. Current
satellite imagery indicates drier air over northern Lassen and
Washoe counties, perhaps indicating these areas may observe locally
stronger outflow winds later this afternoon.

The aforementioned closed low will propagate eastward Sunday into
Monday and introduce even more moisture and instability to our
region. Storm motions on Sunday and Monday will be slower in
comparison to today, leading to even more concern for flash flooding
areawide. Easterly steering flow will focus higher liquid totals
across the Sierra, far western Nevada, and northeast California.
ECMWF EFI guidance continues to highlight these areas on Sunday-
Monday, with the QPF forecast around the 85th percentile of
climatology.

The main low will exit the region by Tuesday, but a weaker area of
low pressure looks to remain anchored off the SoCal coast. A ridge
building to the north of the low will introduce drier northwesterly
flow to the region on Tuesday. This won't completely squash
thunderstorm chances, however, as we will still lack large scale
subsidence. Therefore, isolated thunderstorms are expected to
develop each afternoon, mainly focused along the Sierra and areas
south of US-50.

More zonal flow over the western US from Tuesday onward will enable
temperatures to moderate back to seasonal averages after a long
stretch of below average temps. Expect highs in the mid-80s for
western Nevada valleys and 70s for Sierra valleys through Friday.
-Whitlam

&&

.AVIATION...

* An active thunderstorm pattern is expected at least through Monday
  with a a higher likelihood of MVFR-IFR conditions and heavy
  raining storms. Anticipate a 50-80% chance for thunderstorms at
  any given location each afternoon and evening, with chances for
  showers continuing overnight, especially Sunday night into Monday.

* As of 1pm this afternoon, storms have initiated along Mono, S.Lyon
  and Mineral counties. Expect this activity to expand northward to
  include KRNO/KNFL/KCXP/KSVE beginning around 22z. Showers may
  linger through 07z tonight.

* Otherwise, there remains chances for shallow, patchy fog through
  the Martis Valley, including KTRK, from approximately 10z-15z.
  The highest likelihood will be following recent rainfall and if
  skies clear overnight. -Dawn/TF

&&

* Flash flooding is the primary concern with potential for heavy
  rain and slow moving storms through Monday. Areas that are
  particularly prone are recent burn areas and creeks and streams
  already near bankfull with ongoing snowmelt, but flash flooding
  may not be limited to these areas. Keep in mind that hydrologic
  modeling for rivers cannot fully account for the convective
  precipitation anticipated with storms.

* A strong thunderstorm has produced heavy rainfall across far SE
  Lyon county this afternoon with upwards of 1.25-1.75" of rain
  estimated via radar across higher terrain southwest of E.Walker
  road. This may also result in bump in flows across the east fork
  of the Walker River this afternoon.

* Otherwise moderate flooding continues along the Walker near
  Mason and is expected to stay fairly level through the weekend
  outside of added runoff from localized thunderstorms. The
  earlier crest at Wabuska will take a day or two to reach Weber
  Reservoir. Additional future rises along the Walker are likely
  with prolonged flooding expected to last into July.

* High flows to continue along the west fork of the Carson, but the
  current forecast keeps the rivers below flood stage. Minor
  flooding is ongoing along the lower Humboldt at Imlay with a few
  inches of water flowing over Tungsten Road. Flows at Imlay are
  expected to rise slightly into next week, remain in minor flood
  stage, before very slowly receding.

* Creeks and streams areawide will continue to run high, cold, and
  fast; with some potentially out of banks especially throughout
  portions of Mono County. As a result, banks may be unstable and
  any debris can send flows into unexpected areas, so take caution
  near waterway edges.

-Bardsley/Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

In the hours before

Special weather statement, Jun 10, 2:07 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Reno NV
207 PM PDT Sat Jun 10 2023

NVZ001-102145-
Mineral and Southern Lyon Counties NV-
207 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of northwestern Mineral
and central Lyon Counties through 245 PM PDT...

At 205 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Mason, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yerington, Mason, Weed Heights and Junction Nv 339 And Nv 208.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3874 11901 3872 11916 3899 11930 3900 11902
TIME...MOT...LOC 2105Z 156DEG 16KT 3881 11910

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BW
Special weather statement, Jun 10, 2:13 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Reno NV
213 PM PDT Sat Jun 10 2023

NVZ002-003-102200-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
213 PM PDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southern Washoe, and
Douglas Counties and western Carson City through 300 PM PDT...

At 211 PM PDT, the public reported a strong thunderstorm over Carson
City, moving west at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall may produce ponding of water on
         roadways.

Locations impacted include...
Carson City, Johnson Lane, Spooner Summit, Indian Hills, Us 395 At
Douglas-Carson City Co Line, Lakeview and Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3917 11968 3905 11971 3907 11992 3925 11989
TIME...MOT...LOC 2111Z 099DEG 6KT 3912 11977

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:21 PM PDTFlash Flood WarningREVLyon3 hr
Jun 10, 2:07 PM PDTSpecial Weather StatementREVLyon38 min
Jun 10, 2:13 PM PDTSpecial Weather StatementREV47 min
Jun 10, 2:35 PM PDTSevere Thunderstorm WarningREVDouglas, Lyon, Mineral25 min
Jun 10, 3:08 PM PDTAreal Flood AdvisoryREVWashoe82 min
Jun 10, 4:04 PM PDTSpecial Weather StatementREV41 min
Jun 10, 4:26 PM PDTSpecial Weather StatementREVStorey34 min
Jun 10, 4:38 PM PDTSpecial Weather StatementREV22 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.